Menstrual Changes Caused by Birth Control Methods
When you start using birth control pills, your periods will be regulated by the hormones in the pills. This can cause your periods to change. Birth control pills can cause bleeding between periods, and your periods are likely to be lighter or you may not have periods at all. It is very important to take your pills at the same time every day.
The changes caused by the use of progesterone (such as Depo-Provera, Implanon, or mini-pills) are different for every woman. You may have normal periods, bleeding between periods, irregular bleeding, or no periods at all.
Reference Intrauterine devices (IUDs) Opens New Window, especially those with hormones, may also cause changes in your periods different than you expected.
When you start using a new birth control method, ask your doctor what you can expect your periods to be like.
|By:||Reference Healthwise Staff||Last Revised: June 20, 2011|
|Medical Review:||Reference William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Reference H. Michael O'Connor, MD - Emergency Medicine